We received an ADHD diagnosis for my 9-year old son this past Friday, and the doctor prescribed Vyvanse. He took his first dose yesterday morning at 6:30am and we were up all night because he did not sleep. We feel so overwhelmed with this because he is used to a restful 10-11 hours of sleep each night. We are worried to give him the pill this morning for fear he won’t sleep tonight. How can we send him to school without sleep? His behavior in school is what led us to seek help so we are unsure how no sleep will improve his behavior. Does anyone have any advice or has anyone dealt with this? We plan on calling the doctor tomorrow but don’t know what to do today. Thank you in advance for any encouragement.🙂
Son Recently Diagnosed - Feeling Very... - CHADD's ADHD Pare...
My daughter has adhd was diagnosed age 10 has never been great at nodding off. After numerous apps. Herbal remedies and sleepless nights her chamms phycs advised taking circadin 2mg. This helps but leaves her groggy in the morning. So we reduce depending on how much sleep she needs. If she has school I give her half a tablet. Circadin is the drug to produce melatona. Hope this is helpful.
Starting medication can be a trying time for sure - until you find the right med & side effects wear off, it can feel even worse than just dealing with the ADHD. But hang in there!
Sleeplessness can be an early side effect of stimulant medication, but will typical settle back in after @ a week or two. Most major side effects do.
Did it help him at school?
I’d recommend continue giving it to him & see if the side effects fade, but take notes & keep your prescribing physician in the loop. If he doesn’t start sleeping after a week, let the provider know & see if they feel a change is needed. Sometimes it takes a few trials until you find the right medication/ dosage, but can be a game changer once you do.
If you are new to ADHD, I also recommend reading All About ADHD by Thomas Phelan, Smart But Scattered by Peg Dawson and almost anything by Russell Barkley.
Best of luck!! 😊
Thanks so much for the encouragement. We started this medication yesterday morning so we are only 2 pills in and very apprehensive about the insomnia and no sleep last night. We are worried about another sleepless night tonight and the pressure of sending him to school or missing school due to no sleep. You’re right - that is almost worse than the ADHD symptoms themselves ☹️ We are very new to this journey and ultimately want to provide him with help and restore his confidence and happiness. He has always been a super sleeper (thankfully) so he is very irritable today due to the little sleep he had last night. Thanks again for the encouragement and resources to check out. I am encouraged to read that perhaps the side effects may lessen over time.
Hang in there! We had to try more than a few different doses for my daughter- she is now on 54mg of Concerta with a booster at 2 pm of 10mg of methylphenidate. It does get better and you are in the right place!!
Recently our pediatric psychiatrist recommended we get my daughter a test to see how she metabolizes different meds. It was a mouth swab and we found out that she metabolizes the concerta very fast, thus the booster. It may be that your son doesn't metabolize the vyvanse as fast? Just a question you might want to ask if the side effects don't go away.
Your post didn’t indicate the issues your son was having at school. My son had a plethora of issues and broad spectrum micronutrients are what helped him. They were recommended by the psychiatrist and she monitors him. I highly recommend looking into them, especially since you are at the beginning of your journey. There are two companies...Hardy Nutritionals and True Hope. Keep pushing forward!
My daughter had sleep issues on vyvance and concerta. I suspected that she/her system metabolized concerta more slowly (i.e. didnt seem to work for a few hours, and lasted much longer than 12 hours). We switched her to a shorter-duration focalin and she had no sleep issues. Just making a point that every person metabolizes differently. Keeping a diary and reviewing with your physician can be very helpful in "detective" work. It could be dosage sensitivity, etc. Good luck!
Hi, the unknown is what is cause you to feel overwhelmed. Try giving your son a melatonin supplement 30 minutes before bed. He will rest better with the supplement. Talk with your doctor about the concerns. The dosing times or amounts may need to be adjusted. You will get through this time of uncertainty.
My son is on a 30 mg dose of Vyvanse and doing well. We do also give him 5mg of Melatonin about 30 minutes before bed. His meds and therapy have transformed him from being a socially troubled D-F student into a more socially conscious A-B student. Vyvanse may not be the ideal medication for your son, I hope the prescribing physician explained this to you... We tried 3 other meds before finding Vyvanse to be the most effective. A good read in addition to those mentioned above is Driven to Distraction.
I bought a case of the books and each of my son’s teachers is given a copy on the first day of school with page 317 bookmarked, “50 Recommendations for the Classroom.” Best wishes on your Journey. It is a journey, so if I may make this recommendation, keep reading, listening, learning and sharing along the way.
I need to buy this book to provide this 50 recommendation ... for my son teachers.Since first day school I ask them for a conference to explain about my son condition but for them it seems no important .They do not have an idea what ADHD is .They just think is a kid with hyperactivity disorder and the true is they suffer an neurological disability that must be treat at school and at home for them to be successful in life.